Nebraska, 2017

Hail and Damaging Winds in Nebraska, June 13, 2017

June 13, 2017 · NWS GID · 33 events in 9 counties and zones

In what had been a slower-than-average severe weather season up to this point within South Central Nebraska, this Tuesday evening event ended up being one of the most significant episodes of the 2017 season. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18 million
Crop damage
$2.0 million
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

In what had been a slower-than-average severe weather season up to this point within South Central Nebraska, this Tuesday evening event ended up being one of the most significant episodes of the 2017 season. Primarily between 6:30-10:30 p.m. CDT, a rash of severe storms consisting of semi-discrete supercells and quasi-linear clusters yielded dozens of large hail and damaging wind reports, including hail to at least tennis ball size in/very near both Grand Island and Hastings. Despite its significance, this was not a tremendously widespread event in terms of areal coverage, as the vast majority of severe weather focused within a relatively narrow, 30-50 mile wide corridor centered roughly through the Red Cloud-Hastings-Grand Island-Aurora-Osceola areas.

Severe reports were split fairly evenly between hail and damaging winds. Hail was the bigger issue in western portions of the affected areas, with wind damage more of a factor farther east. Focusing first on hail, one of the biggest stories involved both the Grand Island and Hastings areas getting pelted within the same hour. In Grand Island, much of the city saw stones ranging from quarter to tennis ball size. In Hastings, the majority of the city itself observed quarter to golf ball size hail. However, a corridor running from just a few miles southwest-through-west of the city limits endured larger hail up to baseball size. As for damaging winds, the overall-worst impacts focused within counties east of Highway 281. In west-central Polk County, a personal weather station clocked an unofficial gust of 92 MPH, with gusts of at least 70 MPH also reported in the Clay Center, Bradshaw and Guide Rock areas. Many other locations had estimated or measured gusts in the 58-65 MPH range. Needless to say, there was a considerable amount of mainly minor tree and structural damage, including within the communities of Osceola, Shelby and Hordville. Fortunately, no tornadoes were reported, although storm chasers witnessed gustnado activity along the leading edge of surging outflow. Rainfall-wise, most places received no more than 1-2 from the evening of the 13th into the early morning of the 14th. However, the primary higher exception focused within southeastern Franklin and southwestern Webster counties, where a localized maximum of 3-4 fell in the Inavale and Riverton areas.

Breaking down timing, the first severe storms of the evening erupted along a fairly narrow, southwest-northeast corridor between 6:30-7:30 p.m. CDT, during which time both Grand Island and Hastings were hit with the large hail. Over the following hour, damaging winds became the main issue as outflow surged east, especially within Polk, Hamilton and York counties. Then, between 8:30-10:30 p.m. CDT, the initial wave of severe storms exited northeast portions of the local area while a second round erupted farther south, mainly impacting Webster, Clay and Nuckolls counties. Although the severe weather threat ended by 11 p.m. CDT, quite a bit of thunderstorm activity redeveloped through the night within various portions of South Central Nebraska. | |In the mid-upper levels, this event was driven by a shortwave trough swinging east through the Central Plains, to the southeast of its parent closed low centered over Montana. At the surface, early evening storm initiation clearly focused along a composite stationary front/dryline stretched north-south through central Nebraska, attendant to a surface low pressure center that deepened to 998 millibars during the late afternoon hours. To the east of this dryline, afternoon high temperatures well into the 90s F combined with dewpoints in the upper 50s-mid 60s resulted in mixed-layer CAPE values of at least 2000-3000 J/kg, in the presence of 0-6 kilometer shear increasing to 40-50 knots as the evening progressed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 13, 5:17 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 13, 5:17 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
617 PM CDT Tue Jun 13 2017

.SHORT TERM...(This evening through Wednesday night)
Issued at 412 PM CDT Tue Jun 13 2017

Needless to say, the paramount focus today has been on these first
12 hours or so, as nearly the entire CWA is assigned either a
Slight or Enhanced risk of severe from SPC, with the Enhanced
area roughly favoring the northeast 1/4 of our coverage area
(CWA). Locally, we largely agree with these risk categories,
although as is typical when our area isn't exactly in the
"bullseye" of strongest synoptic forcing (focused slightly to our
north) and with plenty of lingering warm air aloft probably
keeping a cap on things at least a few more hours, there is
somewhat of a conditional nature to especially the Enhanced
category, including these question marks:
1) Will severe storms (and storm coverage in general) through
tonight be more isolated to perhaps scattered in nature, or could
we see more of an "explosion" of widespread thunderstorm activity,
especially within the southeast half of the CWA especially closer
to sunset as lift increases along the nose of an increasing low
level jet?
2) Going somewhat hand in hand with #1, will we see
some fairly isolated activity get going as early as the 5-6 PM
time frame as suggested by various models, or will we need to wait
until a bit later in the evening for the low level jet to truly get
things going, which went to tend to favor more of a
linear/cluster mode. Not going to repeat our entire Hazardous
Weather Outlook (HWOGID) here, but certainly large hail/damaging
winds/localized flooding are our main concerns, and while a few
tornadoes are also not out of the question (especially if any
discrete/isolated supercells can get going by dark), the overall-
greater tornado parameters seem to focus at least slightly north
of our domain, within and near currently-existing Tornado Watch
323.

As for the current scene as of 3PM/20Z, so far this afternoon
things have largely followed expectations, as it's been a mainly
dry, sunny, quite breezy and above-average warmth day, with high
temps topping out well into the 90s most areas, and some far
southwest areas spiking up to around 100 where dewpoints have
mixed down more into the 50s/even some 40s, as opposed to the
widespread 60s dewpoints found across especially our northeast
half. There were a few brief, elevated light rain showers rooted
above the cap that brushed through mainly Polk County a few hours
ago, but this activity has long since advected northeast. In the
mid- upper levels, the most prominent feature is the powerful
closed low churning over MT, with our area starting to see the
southern portions of a slightly negatively-tilted shortwave trough
ejecting out into Nebraska/northern KS along the southeast
periphery of the aforementioned parent system. At least for a
short time longer, mid-level (700 millibar) temps averaging 12-14C
are helping to inhibit robust thunderstorm development, despite
mixed- layer CAPE averaging 2000-3000 J/kg within especially the
northeast 2/3 of our area. At the surface, a very slow-
moving/nearly stationary front is stretched north-northeast to
south-southwest across Nebraska, aligned pretty close to our
western fringes. Winds starting to turn a bit more southwesterly
in especially our southwest quarter is resulting in a bit of a
dryline bulge as well.

Now looking ahead forecast-wise through these next 36 hours, with
the main focus on the first 12...

Late this afternoon-tonight:
Have largely outlined our current thinking of the basic
scenario/possibilities both above and in our HWO, and these are
largely in line with details in the latest SPC Day 1 outlook.
While storms are already starting to fire only slightly to our
northwest at this time along the quasi-stationary boundary, it may
be awhile yet before anything builds southward/eastward into our
area. Eventually though, "something" should get going, and when it
does, it could go severe quickly given the aforementioned high
CAPE and deep layer shear gradually increasing into at least the
30-50kt range from the west as the aforementioned upper wave
approaches. This will be plenty sufficient for supercell
structures, although shear vectors largely parallel to the
boundary often tends to favor a fairly quick transition to at
least quasi-linear mode, which also would tend to work against a
potentially higher tornado threat. At any rate, all hazards are on
the table, as low level 0-1km shear is expected to increase to at
least 15-25kt in parts of the CWA especially later this evening.
Even if the late afternoon/early evening fails to produce much,
various models including the HRRR/RAP seem insistent that once the
low level jet ramps up between 7-10 PM, we would see a more
widespread cluster of storms blossom in more of an east-west
fashion, largely within a few counties either side of the
Nebraska-Kansas border. By this time this would develop, in theory
many of our northern/western counties would be "in the clear" from
a severe threat. This later activity would also likely foster more
of a heavy rain/flash flooding threat, especially it it
anchors/trains in place for a while. All in all, the primary
severe weather threat should occur between 5PM-Midnight, although
some strong activity could certainly linger a few hours beyond
that, especially in eastern zones. Have pretty much the entire CWA
void of any formal storm/rain mention though by 5 AM/10z. Low
temps tonight are aimed from upper 50s west to upper 60s east.

Wednesday daytime-night:
In short, we are still calling for a dry/storm-free 24 hours in
the wake of the departing system. Not only are we expecting very
slightly "cooler" temperatures with highs in the 86-91 range
versus widespread 90s, but by far the most noticeable feature will
be drier dewpoints/lower humidity levels as dewpoints drop into
the 50s and especially 40s by afternoon. It won't be as windy as
today, but west-northwest winds should still average 10-15 MPH
with some higher gusts. Wednesday night looks to feature fairly
light/variable winds with lows between the upper 50s and mid 60s.

.LONG TERM...(Thursday daytime through Tuesday)
Issued at 412 PM CDT Tue Jun 13 2017

With SO much focus on the short term, this will be a shorter-
than-usual discussion of this 6-day period...

General overview:
In the most basis sense of the mid-upper level air pattern, we
spend several days in generally quasi-zonal (west-east) flow aloft
into the weekend before a bit more of a northwesterly upper flow
regime settles in for early next week as a ridge builds into the
southwestern CONUS and we remain to its northeast. While we are
not sensing any "major" precipitation or severe weather threats,
the passage of occasional quick-moving disturbances will
undoubtedly spark some off-and-on thunderstorm chances and given
the time of year, likely at least isolated severe weather. At
least for now, the periods that are most favored for
rain/thunderstorm activity include Thursday afternoon/evening
mainly within the southeast 1/3 of the CWA as moisture returns
northward (this is already included in a Day 3 SPC Marginal Risk
for severe) and then Saturday afternoon-evening. Beyond Saturday
night, confidence is actually fairly in a dry couple of days
Sunday-Monday before storm chances perhaps return Monday night
into Tuesday (day 7).

Temperature-wise: Believe it or not, this has already been one of
the warmest starts to June in several decades for places such as
the Tri Cities, and we have at least a few more days of solidly
above-average heat on the way before maybe, just maybe a slightly
more noticeable "cool-down" arrives. Going into a touch more
specifics, Thurs-Fri still look to see highs reach the low-mid
90s most areas, with Saturday then starting to creep down a little
before Sunday arrives as what should be our overall "coolest" day
in some time, albeit with highs still low-mid 80s. Monday-Tuesday
then look to see continued 80s, but not quite as cool as Sunday.
Fortunately for most folks, dewpoint values and resultant humidity
do appear on track to average more in the 50s to near 60 on most
days versus the widespread 60s to near 70 of late.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 613 PM CDT Tue Jun 13 2017

Thunderstorms will impact KGRI for the first few hours of the TAF
period. Severe storms are possible which may produce large hail
and damaging winds. A cold frontal boundary will cross the
terminals tonight bringing a wind shift to the northwest. Dry
weather is forecast for Wednesday with less wind than we had the
last several days with speeds averaging 10kts.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...Fay
Hazardous weather outlook, Jun 13, 10:50 AM CST, 6 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1150 AM CDT Tue Jun 13 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1150 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late this Afternoon and Tonight.

The majority of the outlook area is under a Slight or Enhanced Risk
of severe thunderstorms, with the overall-highest threat focused
east of the Highway 183 corridor. The primary window of opportunity
for severe storms should end by Midnight, although some stronger
storms could linger late into the night.

Starting late this afternoon, at least isolated thunderstorm
development is possible within much of the outlook area, with the
likelihood of storm activity increasing this evening before
activity departs off to the east late tonight. Once storms form,
they could quickly become severe, capable of producing mainly very
large hail up to tennis ball size, damaging wind gusts to around
70 MPH and also locally heavy rainfall of at least 2 inches in a
short time, possibly resulting in flash flooding. Storm mode could
feature a mix of both isolated supercells and linear clusters,
with any isolated storms perhaps also capable of producing a few
tornadoes, while linear storms would instead favor damaging
straight-line winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Intermittent chances for thunderstorms return to the outlook
area mainly between Thursday afternoon and Saturday night. While
it is too early to confidently assess the potential for severe
storms through much of this time, there is a Marginal Risk of
severe storms for Thursday afternoon and evening, primarily near
and south of the Nebraska-Kansas border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is probable within portions of the outlook
area anytime between late this afternoon and roughly Midnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jun 13, 5:16 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
616 PM CDT TUE JUN 13 2017

NEZ041-047-048-062-063-074-075-084-085-132345-
Franklin NE-Merrick NE-Adams NE-Webster NE-Hamilton NE-Nance NE-
Howard NE-Hall NE-Kearney NE-
616 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER...
NORTHEASTERN FRANKLIN...ADAMS...SOUTHWESTERN NANCE...EASTERN
KEARNEY...SOUTHWESTERN HAMILTON...WESTERN MERRICK...SOUTHEASTERN
HOWARD AND HALL COUNTIES UNTIL 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grand Island to near Upland. Movement was
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Grand Island, Hastings, St. Paul, Wood River, Blue Hill, Kenesaw,
Doniphan, Cairo, Juniata, Alda, Palmer, Campbell, Dannebrog,
Phillips, Chapman, Bladen, Roseland, Elba, Holstein and Ayr.

This includes Interstate 80 between mile markers 293 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and central Nebraska.

LAT...LON 4130 9796 4070 9822 4070 9828 4056 9828
      4023 9842 4016 9890 4050 9888 4067 9881
      4069 9872 4091 9872 4129 9857
TIME...MOT...LOC 2316Z 208DEG 33KT 4095 9832 4028 9883

ADP
Special weather statement, Jun 13, 5:29 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
629 PM CDT TUE JUN 13 2017

KSZ018-140000-
Osborne KS-
629 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSBORNE COUNTY UNTIL 700
PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Natoma, or 24 miles northeast of Emmeram, moving
northeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mainly rural areas west and southwest of Osborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas.

LAT...LON 3923 9905 3956 9890 3951 9856 3917 9885
TIME...MOT...LOC 2329Z 207DEG 45KT 3928 9893

Pfannkuch

The radar

The Grand Island radar (KUEX), 27 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 15 hail. Local standard time, as filed.

Hail, Adams

When
June 13, 5:32 PM CST to 5:39 PM CST
Where
Adams County, 2 mi NW of Holstein to 3 mi N of Holstein
Measured
2.5 in hail
Property damage
$5.0 million
Crop damage
$250,000
Reported by
Public
Coordinates
40.490, -98.677

Hail ranged from quarter to tennis ball size.

Hail, Hall

When
June 13, 5:38 PM CST to 5:52 PM CST
Where
Hall County, 2 mi NNE of Grand Is to 3 mi SSE of Grand Is
Measured
2.5 in hail
Property damage
$10 million
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
40.947, -98.335

Hail ranging from quarter to tennis ball size was reported across much of Grand Island.

Thunderstorm Wind, Webster

When
June 13, 5:54 PM CST
Where
Webster County, Bladen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.320, -98.580

Wind gusts were estimated to be near 60 MPH.

Hail, Webster

When
June 13, 6:00 PM CST to 6:15 PM CST
Where
Webster County, 4 mi WSW of Bladen to Bladen
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.298, -98.650

Hail, Adams

When
June 13, 6:15 PM CST to 6:35 PM CST
Where
Adams County, 2.14 mi SSE of Juniata to 6.1 mi NNE of Hastings
Measured
2.75 in hail
Property damage
$2.5 million
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.550, -98.510

Hail along and near this path ranged in size from quarters to baseballs. The entire city of Hastings experienced hail ranging in size from quarters to hen eggs, while the largest hail fell to the west-southwest of Hastings to a few miles south of Juniata. The NWS Hastings office located 4 miles north of downtown reported half dollar size hail.

Thunderstorm Wind, Hamilton

When
June 13, 6:35 PM CST to 6:37 PM CST
Where
Hamilton County, Hordville to 2 mi E of Hordville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.080, -97.900

Wind gusts estimated to be near 60 MPH resulted in some small tree branches being downed in the area.

Hail, Clay

When
June 13, 6:40 PM CST
Where
Clay County, Trumbull
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.680, -98.270

Thunderstorm Wind, Adams

When
June 13, 6:45 PM CST
Where
Adams County, 2 mi WSW of Ayr
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.409, -98.455

Thunderstorm Wind, Clay

When
June 13, 6:46 PM CST
Where
Clay County, 3 mi W of Clay Center
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.530, -98.107

Wind gusts were estimated to be near 70 MPH. A gustnado was also reported in the area.

Hail, Hamilton

When
June 13, 6:48 PM CST
Where
Hamilton County, 5 mi SW of Giltner
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.729, -98.218

Thunderstorm Wind, Polk

When
June 13, 6:48 PM CST to 6:55 PM CST
Where
Polk County, 4.93 mi NW of Swedehome to 6 mi NW of Osceola
Measured
80 kt (92 mph) measured gust
Property damage
$75,000
Reported by
Mesonet
Coordinates
41.221, -97.747

An unofficial wind gust of 92 MPH was measured by a mesonet site 7 miles east of Clarks. Other reports from spotters and chasers estimated wind gusts between 60 and 80 MPH in the area. Large gustnadoes were reported crossing Highway 39.

Thunderstorm Wind, Polk

When
June 13, 7:00 PM CST
Where
Polk County, Osceola
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.180, -97.550

Wind gusts were estimated to be around 65 MPH, knocking down large tree limbs, some up to around 12 inches in diameter. This was the first of 2 rounds of severe-criteria winds to affect Osceola.

Thunderstorm Wind, Hamilton

When
June 13, 7:10 PM CST
Where
Hamilton County, 4 mi NE of Hampton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.911, -97.846

Thunderstorm Wind, Polk

When
June 13, 7:10 PM CST
Where
Polk County, 11 mi N of Shelby
Measured
60 kt (69 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
41.359, -97.430

A personal weather station measured a 69 MPH gust.

Hail, Hamilton

When
June 13, 7:13 PM CST
Where
Hamilton County, Aurora
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.870, -98.000

Thunderstorm Wind, Hamilton

When
June 13, 7:15 PM CST
Where
Hamilton County, Aurora Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.880, -98.000

Thunderstorm Wind, Polk

When
June 13, 7:15 PM CST
Where
Polk County, Osceola
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
COOP Observer
Coordinates
41.180, -97.550

This was the second round of wind gusts estimated near 65 MPH to affect Osceola this night. Between the 2 rounds, numerous large tree branches were downed in town, some blocking roadways.

Thunderstorm Wind, York

When
June 13, 7:17 PM CST to 7:22 PM CST
Where
York County, 3 mi W of Bradshaw
Measured
63 kt (72 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.880, -97.787

A mesonet site located 3 miles west of Bradshaw measured a gust of 72 MPH at 8:17 p.m. CDT and of 73 MPH at 8:22 p.m. CDT.

Thunderstorm Wind, Polk

When
June 13, 7:25 PM CST
Where
Polk County, Shelby
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
41.200, -97.430

Wind gusts estimated to be near 65 MPH resulted in roof damage to a storage shed on the far east side of Shelby as well as some small tree limbs being downed.

Hail, Webster

When
June 13, 7:40 PM CST to 7:45 PM CST
Where
Webster County, Inavale to Red Cloud
Measured
1.5 in hail
Property damage
$75,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.100, -98.650

Hail ranged in size from quarter to ping pong balls.

Hail, Franklin

When
June 13, 8:08 PM CST to 8:13 PM CST
Where
Franklin County, Riverton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.100, -98.770

Hail, Webster

When
June 13, 8:11 PM CST
Where
Webster County, 3 mi SSE of Rosemont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.240, -98.348

Hail, Nuckolls

When
June 13, 8:18 PM CST
Where
Nuckolls County, Lawrence
Measured
1.5 in hail
Property damage
$75,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.300, -98.270

Thunderstorm Wind, Nuckolls

When
June 13, 8:25 PM CST
Where
Nuckolls County, 4 mi ESE of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.278, -98.200

Wind gusts estimated to be near 60 MPH were accompanied by pea size hail.

Hail, Clay

When
June 13, 8:32 PM CST
Where
Clay County, Deweese
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -98.130

Hail, Webster

When
June 13, 8:40 PM CST
Where
Webster County, 5 mi SSW of Red Cloud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.033, -98.566

Thunderstorm Wind, Clay

When
June 13, 8:42 PM CST
Where
Clay County, 6 mi ESE of Clay Center
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.497, -97.945

Wind gusts estimated to be near 60 MPH were accompanied by nickel size hail.

Hail, Clay

When
June 13, 8:44 PM CST to 8:50 PM CST
Where
Clay County, Clay Center to 3 mi ENE of Fairfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.530, -98.050

Hail, Webster

When
June 13, 8:50 PM CST
Where
Webster County, Red Cloud
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.100, -98.530

Thunderstorm Wind, Clay

When
June 13, 8:50 PM CST
Where
Clay County, 4 mi WNW of Ong
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.422, -97.940

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Webster

When
June 13, 8:57 PM CST
Where
Webster County, 3 mi WNW of Guide Rock
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
40.097, -98.382

Wind gusts estimated near 70 MPH were accompanied by dime size hail.

Thunderstorm Wind, Nuckolls

When
June 13, 9:05 PM CST
Where
Nuckolls County, 6 mi SW of Nelson
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.139, -98.150

Thunderstorm Wind, Clay

When
June 13, 9:20 PM CST
Where
Clay County, Edgar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.370, -97.970

Wind gusts estimated near 60 MPH caused some minor tree damage in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695419, 695421, 704355, 695426, 704356, 704368, 704370, 704371, 704372, 704373, 704374, 704377, 704379, 710261, 704380, 704381, 704383, 704382, 704384, 704385, 704388, 704387, 704389, 704390, 704391, 704392, 704393, 704394, 704396, 704397, 704398, 704399, 704400.